Strong Wind, Androscoggin
- When
- December 14, 10:30 AM EST to 7:00 PM EST
- Where
- Androscoggin forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 44.166, -70.206 (the zone’s center; the record gives no point)
Strong, northeast winds associated with a low pressure system near the Maine coast downed tree limbs onto power lines causing scattered power outages. Between 2000 and 3000 electric utility customers experienced power outages during the event.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
Strong, northeast winds associated with a low pressure system near the Maine coast downed tree limbs onto power lines causing scattered power outages. Between 2000 and 3000 electric utility customers experienced power outages during the event. Peak wind gusts were measured at 52 mph in Portland, 41 mph in Augusta, and 36 mph in Rockland.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Dec 14, 9:45 AM EST, 45 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
945 AM EST SAT DEC 14 2002
AGREE WITH PREV DSCN AND FCST...WILL TWEAK TO KEEP CURRENT FOR AFTN
PORTION...RST UNCHNGD.
FCSTID = 5
.GYX...
ME...WINTER WEATHER ADVISORY THROUGH THIS EVENING FOR ZONES
MEZ007>009.
...GLW.
NH...WINTER WEATHER ADVISORY THROUGH THIS EVENING FOR ZONES
NHZ001>002.
...GLW.MEZ007>009-012>014-018>028-NHZ001>010-013-014-141230- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 528 AM EST SAT DEC 14 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE. .DAY ONE...TODAY A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE MOUNTAINS FOR MIXED PRECIPITATION CHANGING TO SNOW THIS AFTERNOON. EXPECT A TOTAL OF UP TO 5 INCHES OF SNOW IN THE MOUNTAINS. SOUTHERN AREAS WILL GET RAIN BUT SOME HIGHER ELEVATIONS WILL SEE A MIX. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED FOR ANY ICING OR SNOW REPORTS TODAY. SPOTTER ACTIVATION IS NOT ANTICIPATED. TEB
The national radar mosaic for the moment the first event began.
11 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2002Every state in 2002This day in weather historyWarnings in Maine, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5327200, 5327201, 5327202, 5327203, 5327204, 5327205, 5327206, 5327207, 5327208, 5327209, 5327210.